New Mexico, 2023Drought in New Mexico, November 1 to 30, 2023
November 1 to 30, 2023 · NWS EPZ · 18 events in 18 counties and zones
Below normal precipitation was once again noted across southern New Mexico which helped to expand Extreme(D3) to Exceptional(D4) drought to almost the entire area.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal precipitation was once again noted across southern New Mexico which helped to expand Extreme(D3) to Exceptional(D4) drought to almost the entire area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 31, 10:03 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 31, 10:03 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1103 PM MDT Tue Oct 31 2023
...New AVIATION...
.SYNOPSIS...
Issued at 108 PM MDT Tue Oct 31 2023
Through the rest of the week, temperatures will rebound to above
normal for early November with afternoon highs reaching into the
low 80s by early next week. Mostly clear skies and generally light
winds are expected with no threat of precipitation.
&&
.DISCUSSION...
Issued at 108 PM MDT Tue Oct 31 2023
It's a cool start to the forecast with tonight's lows nearly as
cold as last night while the 'arctic' air remains. For the trick-
or-treaters and those celebrating Halloween in other ways this
evening, make sure to put on an extra layer of clothing with your
costume to keep warm. Temperatures will drop through the 50s into
the 40s during the evening hours with east winds around 10 mph.
Our winds will continue to subside overnight and tomorrow as the
pressure gradient weakens and high pressure nudges to the east.
Lee troughing develops on Thursday to the northeast, allowing our
winds to shift westerly through the weekend. Upper ridging holds
steady to the west into Friday while a cut-off low forms off the
Baja coast. This low should be a non-factor for us as it skirts
by to the south according to both the GFS and Euro. This
disturbance looks to be starved of moisture anyway as quasi-zonal
flow sits overhead this weekend.
A nice warming trend is forecast through the weekend with highs
bumping up 5-10 degrees each day through Thursday and a more
modest bump for the weekend. Highs reach normal Thu/Fri and then
about 10 degrees above for Sun-Tues. Daily record highs may be
challenged early next week if ridging builds in from the south.
Dry westerly flow will keep us mainly clear of clouds or precip
through the period. Next Monday/Tuesday, the GFS is hinting at a
backdoor cold front approaching our area but keeps it just to the
east. The Euro keeps the front way further east and weaker than
the GFS. It's not looking likely that this front, if it exists,
will impact us next week. If it somehow makes it here, the cold
air is not expected to be as much of a shock as what we just saw.
&&
.AVIATION...
(06Z TAFS)
Issued at 1101 PM MDT Tue Oct 31 2023
We will have VFR conditions for the next 24 hours. Our ceilings
will be unlimited tonight and through the day on Wednesday. We
will have light winds tonight and our winds will be light from the
east for much of the day on Wednesday. All and all not a bad start
to the month of November.
&&
.FIRE WEATHER...
Issued at 108 PM MDT Tue Oct 31 2023
Fire weather concerns are not expected through the weekend. Dry
conditions continue with no chance of precipitation and lowering
humidities into the weekend. Temperatures will rebound to near
average Thursday or Friday and above normal by the weekend. Winds
will be light to modestly breezy from the east through Wednesday,
shifting westerly on Thursday. ERC values and fuels become drier
through the weekend as westerly flow takes over.
Min RHs will range from 20-30% on Wednesday, falling to 12-20%
for Friday. Vent rates will be mostly poor through Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 36 65 41 72 / 0 0 0 0
Sierra Blanca 28 59 35 66 / 0 0 0 0
Las Cruces 30 61 35 69 / 0 0 0 0
Alamogordo 28 60 33 68 / 0 0 0 0
Cloudcroft 19 45 24 51 / 0 0 0 0
Truth or Consequences 31 61 35 68 / 0 0 0 0
Silver City 31 58 35 68 / 0 0 0 0
Deming 31 62 33 71 / 0 0 0 0
Lordsburg 35 63 33 71 / 0 0 0 0
West El Paso Metro 37 64 42 70 / 0 0 0 0
Dell City 25 62 31 70 / 0 0 0 0
Fort Hancock 31 66 37 72 / 0 0 0 0
Loma Linda 30 58 38 63 / 0 0 0 0
Fabens 32 66 38 71 / 0 0 0 0
Santa Teresa 31 61 36 68 / 0 0 0 0
White Sands HQ 34 62 41 71 / 0 0 0 0
Jornada Range 28 61 33 69 / 0 0 0 0
Hatch 28 64 31 72 / 0 0 0 0
Columbus 34 61 36 69 / 0 0 0 0
Orogrande 29 59 34 67 / 0 0 0 0
Mayhill 22 59 30 66 / 0 0 0 0
Mescalero 21 54 26 62 / 0 0 0 0
Timberon 20 52 26 59 / 0 0 0 0
Winston 21 58 27 67 / 0 0 0 0
Hillsboro 27 61 33 70 / 0 0 0 0
Spaceport 28 60 33 68 / 0 0 0 0
Lake Roberts 23 62 28 69 / 0 0 0 0
Hurley 29 61 33 70 / 0 0 0 0
Cliff 28 67 32 74 / 0 0 0 0
Mule Creek 29 64 34 69 / 0 0 0 0
Faywood 31 59 35 69 / 0 0 0 0
Animas 31 64 32 71 / 0 0 0 0
Hachita 31 61 33 70 / 0 0 0 0
Antelope Wells 31 63 36 72 / 0 0 0 0
Cloverdale 34 61 38 69 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...15-Brice
Hazardous weather outlook, Oct 31, 5:46 AM MST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
646 AM MDT Tue Oct 31 2023
NMZ401-403>411-414>417-425>429-TXZ418>424-011300-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
646 AM MDT Tue Oct 31 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time, cold morning low
temperatures to start.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Upper Gila River Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through November. The Cliff Cooperative Observer recorded 0.32 inches of precipitation which was 0.52 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The western half of the zone remained in Exceptional(D4) drought with the east in Extreme(D3) drought.
Drought, Southwest Desert/Lower Gila River Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The western half of the zone remained in Extreme(D3) drought while the east remained in Exceptional(D4) drought. The Cooperative Observer at Redrock recorded just 0.07 inches of precipitation which was 0.61 inches below normal.
Drought, Lowlands of the Bootheel
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northeast portion of the zone remained in Exceptional(D4) drought through November with Extreme(D3) drought elsewhere. The Cooperative Observer at Antelope Wells recorded 0.02 inches of precipitation which was 0.79 inches below normal.
Drought, Uplands of the Bootheel
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
Extreme(D3) drought continued across the zone in November.
Drought, Southwest Desert/Mimbres Basin
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued in November for the central portion of the zone with Extreme(D3) drought elsewhere. The Deming Airport recorded 0.35 inches of precipitation which was 0.15 inches below normal.
Drought, Eastern Black Range Foothills
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought remained in place for the zone through the month of November. The Hillsboro Cooperative Observer reported 0.41 inches of precipitation which was 0.33 inches below normal.
Drought, Sierra County Lakes
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The zone started out with Severe(D2) drought across the entire zone, by the end of November, the west remained in Severe drought while the east move into Extreme(D3) drought. The Truth or Consequences Airport recorded 0.29 inches of precipitation which was 0.22 inches below normal.
Drought, Northern Dona Ana County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone started the month in Severe(D2) drought and transitioned to Extreme(D3) drought by the end of the month.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The zone remained in Extreme(D3) drought through the entire month. The Cooperative Observer at New Mexico State University reported 0.37 inches of precipitation which was 0.05 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of November. The Mountain Park Cooperative Observer reported 0.48 inches of precipitation which was 0.46 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought continued across the entire zone for the month of November. The Cloudcroft Cooperative Observer reported 0.89 inches of precipitation which was 0.49 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month. The Elk Cooperative Observer reported 0.45 inches of precipitation which was 0.06 inches below normal.
Drought, Central Grant County/Silver City Area
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Central Grant County/Silver City Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.739, -108.382 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month. The White Signal Cooperative Observer reported 0.31 inches of precipitation which was 0.69 inches below normal.
Drought, Southern Gila Region Highlands/Black Range
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southern Gila Region Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.935, -107.787 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of November.
Drought, West Central Tularosa Basin/White Sands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- West Central Tularosa Basin/White Sands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.699, -106.589 (the zone’s center; the record gives no point)
The zone started out in Severe(D2) drought and by the end of the month was in Extreme(D3) drought. The Cooperative Observer at White Sands National Park reported 0.33 inches of precipitation which was 0.12 inches below normal.
Drought, East Central Tularosa Basin/Alamogordo
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- East Central Tularosa Basin/Alamogordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone transitioned from Severe(D2) drought to Extreme(D3) drought by the end of the month.
Drought, Southeast Tularosa Basin
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southeast Tularosa Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone transitioned from Severe(D2) drought to Extreme(D3) drought by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146921, 1146922, 1146923, 1146924, 1146925, 1146926, 1146927, 1146928, 1146930, 1146931, 1146932, 1146933, 1146934, 1146935, 1146936, 1146937, 1146938, 1146939.